Wide variation seen in gluten-free food prescribing

Wide variation seen in gluten-free food prescribing

April 20 2018 Wide variation in gluten-free food (GFF) prescribing does not appear to be driven...

‘Caution in use’ alert issued for Inhixa solution for injection

‘Caution in use’ alert issued for Inhixa solution for injection

April 20 2018 A Class 4 medicines defect alert has been issued relating to Inhixa (enoxaparin...

Views sought on improving health services for people with sensory loss

Views sought on improving health services for people with sensory loss

April 20 2018 Primary care professionals are being asked for views on how to help improve...

Minister: GPs are not precluded from prescribing OTC medicines, but should follow guidance

Minister: GPs are not precluded from prescribing OTC medicines, but should follow guidance

April 20 2018 Doctors have not been prevented from prescribing over-the counter medicines, but...

Epipen manufacturing delays causing stock shortage

Epipen manufacturing delays causing stock shortage

April 17 2018 A manufacturing delay is causing problems around availability of Epipen (Senior)...

  • Wide variation seen in gluten-free food prescribing

    Wide variation seen in gluten-free food prescribing

    Friday, 20 April 2018 16:48
  • ‘Caution in use’ alert issued for Inhixa solution for injection

    ‘Caution in use’ alert issued for Inhixa solution for injection

    Friday, 20 April 2018 16:43
  • Views sought on improving health services for people with sensory loss

    Views sought on improving health services for people with sensory loss

    Friday, 20 April 2018 16:39
  • Minister: GPs are not precluded from prescribing OTC medicines, but should follow guidance

    Minister: GPs are not precluded from prescribing OTC medicines, but should follow guidance

    Friday, 20 April 2018 16:31
  • Epipen manufacturing delays causing stock shortage

    Epipen manufacturing delays causing stock shortage

    Tuesday, 17 April 2018 08:53

a alert imageJanuary 10 2018

The medicines regulator has highlighted the different strengths of co-dydramol in its latest Drug Safety Update. 

For many years co-dydramol has been available at a fixed ratio of 1:50, combining dihydrocodeine 10mg and paracetamol 500mg. However, the MHRA’s latest DSU is advising that new strengths containing proportionately greater amounts of dihydrocodeine – co-dydramol 20/500 mg and co-dydramol 30/500 mg tablets – are becoming available.

Health professionals should take care to ensure the intended strength is clearly prescribed and the correct strength is dispensed. If the prescribed strength is unclear, the person dispensing should contact the prescriber for clarification, says the MHRA. It is also asking that health professionals “report suspected adverse drug reactions with opioids, including any harm from medication error, via the Yellow Card Scheme.”

The DSU newsletter of January 6 also asks health professionals to ask if a patient has been using herbal medicines when reporting any suspected adverse drug reaction. If herbal medicines or traditional Chinese medicines have been used, this information should be included on the Yellow Card scheme report.

Ideally, information about a herbal product should include the brand name, the list of ingredients, a copy of the package labelling if available, and any manufacturer details. Patients should also be advised to check for the Traditional Herbal Registration Certification Mark.

Another medicine included in the DSU newsletter is daclizumab (daclizumab beta), which is “now restricted to adults with relapsing multiple sclerosis who have had an inadequate response to at least two other disease-modifying therapies (DMTs) and for whom other DMTs are contraindicated or unsuitable.”

The MHRA is advising that patients with pre-existing hepatic disease or hepatic impairment should not use daclizumab. Before initiating treatment, patients should also be screened for hepatitis B and C viral infections. Treatment should also be closely monitored to check for any developing liver problems.

Initiation is not recommended in certain other circumstances: with raised aminotransferase (ALT) or aspartate aminotransferase (AST) levels or in those with autoimmune conditions other than multiple sclerosis. Caution should also be taken in prescribing daclizumab “in patients receiving other medication that may be hepatotoxic, including over-the-counter products and herbal medicines.”

Links:
MHRA Drug Safety Update: monthly PDF newsletters        
MHRA Drug Safety Update: monthly PDF newsletter. January 6 2018. 11;6.                 
Co-dydramol DSU             
Herbal medicines DSU    
Daclizumab DSU                

Professional News

April 20 2018 Wide variation in gluten-free food (GFF) prescribing does not appear to be driven by obvious medical factors, a study has suggested. 
April 20 2018 Wide variation in gluten-free food (GFF) prescribing does not appear to be driven by obvious medical factors, a study has suggested.  GFF prescribing is less likely to occur in areas...